It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Gak - I do not envy you in this struggle, but I've done it, and so can you.

A brief history: I started having severe panic attacks in my early twenties and took a variety of benzo's (lorazepam, ativan, valium) and a variety of anti-depressants for a couple of years and then discontinued their use. Seven years later I was prescribed the anti-depressant Trazadone with clonazepam (another benzo) for six months, and then discontinued both (didn't sleep for a week and then levelled off). Five years later I was on prozac and was having some troubles and started the clonazepam again and, this time, became addicted to it (along with a host of other things - but that's another story).

I am sorry to say this, but there is no easy way to quit benzos and there are no other medications you could take (prescription or otherwise) to ease the struggle. You can not quit all at once (it's extremely dangerous - will cause seizures). Since you've been on them for quite a long time, you should probably wean yourself off over approx. one year's time. One month at 7.5 mg, one month at 7 mg, one month at 6.5 mg, one month at 6 mg, one month at 5.5 mg, and so on - this is gradual enough so as to not induce severe withdrawal. What bites is that one of the withdrawal symtoms is increased anxiety, probably at a level that is much higher than what you were originally treated for.

Changing your dosage up and down daily by 2 - 3 mg won't work, because of the increased anxiety it causes, and it ends up making you more frightened and anxious (and probably unable to believe that you can quit - and people have quit and so can you).

Another thing you need to consider doing is attending some form of therapy to learn to work through the panic attacks, so that they are livable, and then begin working through some of the trauma you suffered.

Panic and axiety are also symptoms of depression, and so taking an anti-depressant while you're discontinuing the lorazepam would be a good bet (probably paxil or zoloft - prozac can cause anxiety)

Proper diet and exercise are also extremely helpful in minimizing anxiety, panic and depression.

Whether you continue using the lorazepam or not, you will probably still have to deal with some form of anxiety, and so learning to deal and live with it (without benzo's) is the way to go.

If I were you, I would also hook up with another doctor, preferably one with training in addictions, and work together with him/her. The doctor can monitor your monthly dosages (so you can't take more even if you want to) and help you work through the withdrawal symptoms.

Be well.

[This message has been edited by Casper (edited 01-24-2001).]





All times are GMT -7. The time now is 06:12 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!